Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 114, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 5, 2020, 7:16 PM EDT for Banks County, Georgia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2020, 7:16 PM EDT (23:16 UTC)
- Expired
- May 5, 2020, 7:30 PM EDT
- In force
- 14 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Banks County, GA
The radar
The Greer radar (KGSP), 130 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -437 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
179
WUUS52 KFFC 052316
SVRFFC
GAC011-052330-
/O.NEW.KFFC.SV.W.0114.200505T2316Z-200505T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
716 PM EDT Tue May 5 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Banks County in northeastern Georgia...
* Until 730 PM EDT.
* At 716 PM EDT, a severe thunderstorm was located over Raoul, or 7
miles northwest of Homer, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Homer, Lula, Alto, Raoul, Pinefield Crossroads and Hollingsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3448 8347 3447 8342 3446 8340 3444 8339
3439 8338 3432 8339 3430 8337 3429 8337
3432 8365 3434 8365 3436 8366 3440 8366
3442 8364 3442 8362 3445 8360 3449 8354
TIME...MOT...LOC 2316Z 266DEG 48KT 3442 8358
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:34 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, May 5, 3:34 PM EDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 334 PM EDT Tue May 5 2020 .SHORT TERM /Tonight through Wednesday Night/... The latest SPC outlook still indicates a Slight Risk for severe weather generally along and north of a line from Rome to Gainesville. As the short term period begins, scattered showers and isolated thunderstorms are ongoing across the far northern tier, along with broken to overcast skies. In spite of the cloud coverage inhibiting destabilization across far north Georgia, SBCAPE values could still reach into the 1000-1500 J/kg range. Strong deep layer shear is anticipated ahead of the approaching cold front, with 0-6 km bulk shear values of 50-60 kts. As a result, the potential remains for a few discrete supercellular storms capable of producing severe weather late this afternoon and into the evening across far north Georgia. 700-500 mb lapse rates of 7.5 to 8.0 C/km along with the aforementioned SBCAPE and deep shear parameters could favor a large hail threat with any severe thunderstorms that occur, with damaging wind gusts also possible. 0-1 km low level shear is not quite as impressive, with values between 20-25 kts and 0-1 km helicity values of 100-200 m2/s2. LCLs are also relatively high, so the potential for tornadogenesis will be limited, but not entirely impossible. Convection is expected to push southeastward through the evening hours, progressively decreasing in coverage as the front moves southward into central Georgia, with chance PoPs mainly along and north of the I-20 corridor during the late afternoon and evening only slight chance PoPs or less south of the I-85 corridor overnight. Thunderstorms will furthermore weaken with the loss of diurnal heating after sunset as favorable conditions diminish. Some moisture on the backside of the system could lead to a slight chance of showers in the far northeastern mountains during the morning and early afternoon on Wednesday. Otherwise, tomorrow is expected to be sunny, with strong subsidence and deep vertical mixing. Minimum relative humidity values tomorrow should remain outside of critical thresholds, but will range from 25 to 35 percent across central Georgia in the afternoon. However, Fire danger conditions could be met in the mid to late if temperatures in central Georgia end up higher than currently expected. A strong gradient behind the cold front could also contribute to breezy conditions, with sustained northwesterly winds as high as 20 mph and gusts up to 30 mph through much of the daytime. Cooler conditions are expected across much of the forecast area throughout the day on Wednesday behind the exiting cold front, with high temperatures ranging from 5 to 10 degrees below normal in the metro area and south, and 10 to 15 degrees below normal in the far northern tier, with highs ranging from upper 50s in far north Georgia to the upper 70s in east-central Georgia. Low temperatures early Thursday morning will also be unseasonably cool, ranging from 8-12 degrees below normal across the forecast area, in the upper 30s and 40s across north and central Georgia. King .LONG TERM /Thursday through Tuesday/... The long term forecast period is still dominated by large-scale troughing over the eastern CONUS as the large reservoir of high PV stratospheric air remains in place with smaller scale anomalies rotating around it. Thursday looks to be a pleasant day as the post-frontal airmass remains in place across the CWA with highs in the upper 60s to mid 70s. Friday will be the next chance at precipitation as another cold front moves through that is associated with a shortwave rotating around of the much larger trough, though guidance continues to be mixed on just how much moisture will be available for any thunderstorms or showers to form. 12Z NAM has come in a little wetter than 6Z and the GFS/Euro/Canadian all continue to show some rainfall across the area associated with the front. All continue to show little to no instability, as surface moisture remains rather limited. However, some moisture return does happen within the 925- 700mb layer, with the 12Z NAM showing PWATs up to 1.5" into the CWA, which given some broad lift ahead of the front, as well as forcing of the front itself, would be plenty to provide for some rainfall across the area. Rest of period looks to be relatively quiet, dry, and cool as the cold front that traversed our area moves well into the gulf, bringing highs only in the 60s and 70s over the weekend with lows Saturday night dipping all the way down into the 30s in portions of north Georgia. Starting Sunday, interest will shift to the Gulf and specifically the Bay of Campeche, where the stalled front may provide for the genesis of a surface low that is currently forecast to move just south of our forecast region. Lusk && .AVIATION... 18Z Update... Primarily VFR conditions are expected to continue through the forecast period, with scattered to broken clouds at 035-050 this afternoon and evening during the overnight hours. Scattered TSRA is expected to arrive at the metro ATL TAF sites and AHN by 22Z and decrease in coverage as they move into central Georgia after 03Z. A TEMPO group is in place from 22Z-01Z at the northern TAF sites, and only VCSH at MCN/CSG, as a result. W to SW winds of 10-13 kts and gusts up to 20 kts this afternoon will shift to NW by 04Z after the passage of a cold front. NW winds will increase to 13-17 kts with gusts up to 28 kts after 14Z and through the remainder of the day Wednesday. //ATL Confidence...18Z Update... Medium confidence on TSRA coverage and timing. High confidence on all other elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 54 71 43 70 / 30 10 5 0 Atlanta 55 69 44 69 / 40 5 5 0 Blairsville 48 60 36 63 / 50 20 10 0 Cartersville 51 67 41 69 / 40 10 5 0 Columbus 58 76 47 74 / 20 5 0 0 Gainesville 53 67 42 68 / 30 10 5 0 Macon 60 76 46 72 / 20 5 0 0 Rome 51 66 41 70 / 30 10 5 0 Peachtree City 54 71 43 70 / 30 5 0 0 Vidalia 66 79 49 73 / 10 10 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...King LONG TERM....Lusk AVIATION...King
Hazardous weather outlook, May 5, 12:15 PM EDT, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1215 PM EDT Tue May 5 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-061615- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1215 PM EDT Tue May 5 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Severe thunderstorms are possible this afternoon and evening over north Georgia between 3 PM and 9 PM as a cold front pushes south across the state. Large hail up to 2 inches in diameter will be the primary threat with any severe storms which occur, though damaging winds and a brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... The probability of widespread hazardous weather is low. Windy conditions are expected Wednesday with sustained winds of 15 to 25 mph and gusts to 35 mph likely. Thunderstorms are possible on Friday. Otherwise no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should be prepared for activation especially between 3 PM and 9 PM across north Georgia. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, May 5, 5:36 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
536 PM EDT Tue May 5 2020
GAZ006>008-052200-
Gilmer GA-Union GA-Fannin GA-
536 PM EDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR GILMER...SOUTHWESTERN UNION AND
SOUTHEASTERN FANNIN COUNTIES UNTIL 600 PM EDT...
At 536 PM EDT...a strong thunderstorm was over East Ellijay, or over
Ellijay...moving east at 55 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Ellijay, East Ellijay, Suches, Margret, Hurst, Jones Creek, Woods
Hole Shelter, Dial, Springer Mountain Shelter, Cartecay, Owltown,
Pisgah, Black Gap Shelter, Cherry Log, Mountaintown, Stover Creek
Shelter, Hawk Mountain Shelter, Roy, Gaddistown and Roundtop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3482 8389 3474 8394 3472 8398 3468 8399
3467 8403 3464 8404 3466 8407 3465 8410
3466 8413 3465 8415 3465 8416 3461 8418
3460 8458 3475 8458 3487 8417
TIME...MOT...LOC 2136Z 257DEG 48KT 3469 8447
HAIL...0.25IN
WIND...50MPHSpecial weather statement, May 5, 6:02 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
602 PM EDT Tue May 5 2020
GAZ006>008-014>016-052230-
Gilmer GA-Dawson GA-Union GA-White GA-Lumpkin GA-Fannin GA-
602 PM EDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILMER...
NORTHWESTERN DAWSON...SOUTHERN UNION...WHITE...NORTHERN LUMPKIN AND
SOUTHEASTERN FANNIN COUNTIES UNTIL 630 PM EDT...
At 602 PM EDT...a strong thunderstorm was over Hawk Mountain Shelter,
or 13 miles northwest of Dahlonega...moving east at 50 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Cleveland, Helen, Suches, Unicoi State Park, Robertstown, Woods Hole
Shelter, Low Gap Shelter, Len Foote Hike Inn, Pisgah, Vogel State
Park, Anna Ruby Falls, Stover Creek Shelter, Leaf, Turners Corner,
Sautee, Gaddistown, Qualatchee Lake, Margret, Camp Merrill and
Whitley Gap Shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3476 8363 3473 8362 3472 8364 3469 8364
3466 8366 3462 8364 3460 8364 3456 8363
3458 8436 3473 8434 3480 8372 3479 8370
3480 8369
TIME...MOT...LOC 2202Z 271DEG 42KT 3466 8416
HAIL...0.25IN
WIND...50MPHSpecial weather statement, May 5, 6:32 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
632 PM EDT Tue May 5 2020
GAZ016-052245-
White GA-
632 PM EDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR WHITE COUNTY UNTIL 645 PM EDT...
At 632 PM EDT...a strong thunderstorm was over Qualatchee Lake, or
near Cleveland...moving east at 40 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Cleveland, Helen, Unicoi State Park, Camp Coleman Lake, Whitley Gap
Shelter, Robertstown, Leaf, Mossy Creek, Smithgall Woods Conservation
Are, Sautee and Qualatchee Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3472 8364 3469 8364 3466 8366 3462 8364
3458 8364 3455 8362 3453 8363 3452 8365
3454 8384 3455 8386 3461 8386 3462 8388
3468 8387 3472 8386 3473 8383 3474 8362
TIME...MOT...LOC 2232Z 267DEG 34KT 3465 8383
HAIL...0.25IN
WIND...50MPHSpecial weather statement, May 5, 6:34 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
634 PM EDT Tue May 5 2020
GAZ013>015-052300-
Dawson GA-Pickens GA-Lumpkin GA-
634 PM EDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR DAWSON...EASTERN PICKENS AND
LUMPKIN COUNTIES UNTIL 700 PM EDT...
At 633 PM EDT...a strong thunderstorm was over Fausett Lake, or 8
miles east of Jasper...moving east at 40 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Dahlonega, Dawsonville, Amicalola Falls State Park, Sequoyah Lake,
Len Foote Hike Inn, Auraria, Marblehill, Garland, Nimblewill, McKee,
Juno and Fausett Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3451 8384 3446 8390 3447 8391 3447 8393
3445 8392 3441 8398 3440 8397 3439 8398
3440 8436 3456 8437 3456 8435 3458 8433
3458 8431 3457 8429 3457 8426 3459 8425
3462 8388
TIME...MOT...LOC 2233Z 266DEG 34KT 3450 8428
HAIL...0.75IN
WIND...50MPHSpecial weather statement, May 5, 6:46 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
646 PM EDT Tue May 5 2020
GAZ012-013-020-021-052315-
Cherokee GA-Gordon GA-Bartow GA-Pickens GA-
646 PM EDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...
SOUTHEASTERN GORDON...NORTHEASTERN BARTOW AND PICKENS COUNTIES UNTIL
715 PM EDT...
At 646 PM EDT...a strong thunderstorm was over Hinton, or 11 miles
west of Jasper...moving east at 40 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Jasper, Ball Ground, Nelson, Talking Rock, Fairmount, Ranger,
Sequoyah Lake, Salacoa Valley, Blaine, Lake Tamarack, Talmadge, Tate,
Funkhouser and Hinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3434 8436 3436 8471 3454 8472 3455 8449
3455 8443 3456 8442 3455 8442 3455 8437
3456 8437 3456 8435
TIME...MOT...LOC 2246Z 266DEG 33KT 3446 8463
HAIL...0.75IN
WIND...50MPHSpecial weather statement, May 5, 7:13 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
713 PM EDT Tue May 5 2020
GAZ024-052330-
Banks GA-
713 PM EDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR BANKS COUNTY UNTIL 730 PM EDT...
At 713 PM EDT...a strong thunderstorm was over Alto, or 8 miles
northwest of Homer...moving east at 55 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Homer, Lula, Pinefield Crossroads and Hollingsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3448 8347 3447 8342 3446 8340 3444 8339
3439 8338 3432 8339 3430 8337 3433 8365
3435 8365 3436 8367 3440 8366 3442 8364
3442 8362 3445 8360 3449 8354
TIME...MOT...LOC 2313Z 266DEG 48KT 3444 8357
HAIL...0.75IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 11:29 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Chattooga, Dade, Walker, Whitfield | 46 min |
| May 4, 11:50 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Floyd | 25 min |
| May 5, 12:09 AM EDT | Severe Thunderstorm Warning | FFC | Bartow, Chattooga, Fannin, Floyd, Gilmer, Gordon and 4 more | 51 min |
| May 5, 12:23 AM EDT | Special Weather Statement | FFC | Lumpkin, Union | 37 min |
| May 5, 12:49 AM EDT | Special Weather Statement | FFC | Dawson, Gilmer, Pickens | 26 min |
| May 5, 12:55 AM EDT | Special Weather Statement | FFC | Towns, White | 20 min |
| May 5, 1:06 AM EDT | Special Weather Statement | FFC | Lumpkin, White | 24 min |
| May 5, 1:11 AM EDT | Severe Thunderstorm Warning | FFC | Lumpkin, Union, White | 34 min |
| May 5, 4:28 PM EDT | Special Weather Statement | FFC | Catoosa, Walker, Whitfield | 47 min |
| May 5, 4:44 PM EDT | Special Weather Statement | FFC | Fannin | 46 min |
| May 5, 5:36 PM EDT | Special Weather Statement | FFC | Gilmer, Union | 24 min |
| May 5, 6:02 PM EDT | Special Weather Statement | FFC | White | 28 min |
| May 5, 6:32 PM EDT | Special Weather Statement | FFC | White | 13 min |
| May 5, 6:34 PM EDT | Special Weather Statement | FFC | Dawson, Lumpkin | 26 min |
| May 5, 6:38 PM EDT | Severe Thunderstorm Warning | FFC | White | 22 min |
| May 5, 6:42 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Hall, Lumpkin, Pickens, White | 48 min |
| May 5, 6:46 PM EDT | Special Weather Statement | FFC | Pickens | 29 min |
| May 5, 7:13 PM EDT | Special Weather Statement | FFC | Banks | 17 min |
| May 5, 7:30 PM EDT | Special Weather Statement | FFC | Banks, Forsyth, Hall | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.